On the grasshopper problem with signed jumps

Kós, Géza (2011) On the grasshopper problem with signed jumps. AMERICAN MATHEMATICAL MONTHLY, 118 (10). pp. 877-886. ISSN 0002-9890

Full text not available from this repository.


The 6th problem of the 50th International Mathematical Olympiad (IMO), held in Germany, 2009, was the following. Let a1, a2, . . . , an be distinct positive integers and let M be a set of n - 1 positive integers not containing s = a1 + a2 + . . . + a n. A grasshopper is to jump along the real axis, starting at the point 0 and making n jumps to the right with lengths a1, a 2, . . . , an in some order. Prove that the order can be chosen in such a way that the grasshopper never lands on any point inM. In this paper we consider a variant of the IMO problem when the numbers a1, a2, . . . , an can be negative as well.We find the sharp minimum of the cardinality of the setMwhich blocks the grasshopper, in terms of n. In contrast with the Olympiad problem where the known solutions are purely combinatorial, for the solution of the modified problem we use the polynomial method. © The Mathematical Association of America.

Item Type: ISI Article
Subjects: Q Science > QA Mathematics and Computer Science > QA75 Electronic computers. Computer science / számítástechnika, számítógéptudomány
Depositing User: EPrints Admin
Date Deposited: 05 Feb 2014 12:16
Last Modified: 05 Feb 2014 15:48
URI: http://eprints.sztaki.hu/id/eprint/7575

Update Item Update Item